Tuesday, December 4, 2012

The Interwebs

The two scariest words in the medical lexicon are: The Internet.

Rest assured that whether you have a paper cut or a softball-sized mass visibly growing on the side of your head, some web site, some blog, somebody, somewhere on the Internet will confirm that your symptom could be a sure sign of some fatal malady. When I was first diagnosed, I surfed around a bit and decided that I'd limit my information gathering  to sites and people who I fully trusted.

Then last Thursday, my knee started hurting. 

Two years ago, I would have first dismissed this as a sure sign of an aging knee,  one-too-many surgeries, and perhaps, one-too-many marathons. I would have complained about it for a couple of days; obsessed about how I could have hurt it and anxiously wonder whether I re-tore my ACL. Then I would have Googled "knee pain" and found all kinds of interesting causes - arthritis, bursitis, tendonitis, cancer.  I would have thought it was cancer. I would have scheduled an appointment with my orthopedic surgeon -- only to cancel it two days later when my knee had healed itself with a little ibuprofren.

This time, I followed a similar mental trajectory. After wondering what I did to it, I checked my  chemotherapy information sheets for possible side effects. The Bendamustine sheet had nothing to report about knee pain. But here's what it said for the Rituxan sheet, under the heading of "Things that may occur a Few Days or Weeks Later"

1. Mild Nausea may occur.
2. Some patients may feel tired, also known as fatigue. . . Talk with your doctor or nurse. 
3. Rituximab may cause Tumor Lysis Syndrome (TLS). If you start to feel joint pain, swelling or stiffness, you should contact your doctor.

Oh, let's see. My knee is a joint. It's painful, swollen and stiff. 

So what the hell is Tumor Lysis Syndrome? Let's Google it. I didn't have to get beyond the descriptions on the results page to encounter this: "Tumor Lysis Syndrome is a life-threatening oncologic emergency."

I can deal with nausea and fatigue but would prefer to stay away from life-threatening oncologic emergencies. 

Luckily, I've since found out that TLS almost always occurs with large volume, aggressive lymphoma (not mine) with the first round of chemo (also not mine). This I found out from Dr. L, who responded to my Friday night email in exactly two minutes. (You ever notice how health  issues never present themselves in the light of day.)

Her recommendation was that I take ibuprofren.  

Two days later and my knee is back to normal -- life-threatening oncologic emergency averted --  and I'm back to my relying only on my trusted sources.

--Michael